Michigan, 2020

Damaging Wind in Michigan, June 21, 2020

June 21, 2020 · NWS DTX · 1 event in 1 county or zone

An isolated severe thunderstorm producing damaging winds developed over Holly.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An isolated severe thunderstorm producing damaging winds developed over Holly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 21, 2:00 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 21, 2:00 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
300 PM EDT Sun Jun 21 2020

.DISCUSSION...

Tail end of shortwave trough pivoting through the western/northern
Great Lakes still looks to initiate scattered convection across the
area this afternoon. That said, a fairly impressive subtropical
plume of moisture in advance of this feature has lead to poor lapse
rates through the column and extensive cloudiness through the
morning has limited daytime heating. Both of these will inhibit the
development of notable instability for the remainder of the day.
Still, a wedge of partial clearing from SW lower MI into parts of
the forecast area should allow for some disorganized development of
showers and some thunderstorms which will fade by early/mid evening
due to the lack of any decent upper support or low level forcing.

Tonight, an upper level wave within the moisture plume will slowly
work into the SE corner of Michigan from its current positioned from
the Tennessee to southern Ohio Valley regions and bring some shower
chances (which may persist into Monday morning given the slow
movement of the wave involved). Lapse rates will only get worse with
the influx of this deep layer of moisture so this activity should be
limited to scattered rain showers or perhaps just an area of light
rain/sprinkles.

Once this activity clears, heating during the afternoon will
contribute to some destabilization and lead to a few additional
showers and thunderstorms late in the day/evening that will be
forced by weak pre-frontal troughing in advance of a more
significant shortwave pivoting into the area around the base of
upper low pressure to the north of the Great Lakes. The trough axis
associated with this shortwave will progress through the region late
Monday night into Tuesday and provide a good chance of rain showers
and perhaps a rumble of thunder at times.

As this feature pivots into the upper level circulation to the
north, the net result in the upper level flow will be for the upper
trough/low to settle south and expand further through the Great
Lakes. This will maintain a cooler weather pattern with highs in the
70s to near 80 through the mid week period next week. Precipitation
chances will generally be relegated to widely scattered or isolated
afternoon/early evening showers that develop under the upper level
cold pool associated with the upper trough/low.

Some warming can be expected by the Friday/Saturday period as this
upper trough finally wobbles off to the east and a wavy zonal upper
flow pattern becomes established on the southern edge of strong
westerlies over southern Canada. This should result in a return of
middle 80s for temperatures with a slow return of humidity into next
weekend. A couple of shortwaves within this flow will also bring a
better chance of periodic showers and thunderstorms to the area
after the relative quite of mid week.

&&

.MARINE...

After a lengthy stretch of benign marine conditions, a slightly more
active pattern is in store beginning this afternoon. Isolated to
scattered showers and a few thunderstorms will move over Lake Huron
this afternoon and early evening before dissipating. An area of
showers then looks to clip western Lake Erie, Lake St. Clair, and
possibly southern Lake Huron tonight into early Monday as weak low
pressure tracks in from the Ohio Valley. Thunderstorms are not
likely within this activity. A more organized low moves over Lake
Michigan Monday evening and tracks across Lake Huron on Tuesday,
bringing a good chance for showers and possibly a few storms across
the marine zones. The passage of this system introduces a cooler
west/northwesterly flow into the region by late Tuesday. Periods
isolated to scattered showers will then be possible through the
midweek as a broad upper low wobbles over the Great Lakes.

&&

.HYDROLOGY...

Scattered showers and thunderstorms associated with a trough will
bring scattered showers and thunderstorms to parts of the area into
this evening. While localized totals may reach one quarter of an
inch or more, basin averages will be much lower. Additional showers
and thunderstorms may bring similar rainfall conditions by Monday
evening with a more general period of showers persisting on into
Tuesday as a strong shortwave pivots through the area. While totals
may reach or exceed half an inch locally, no flooding is anticipated
from this activity aside from localized ponding of water on roadways
and poorly drained areas.

&&

.PREV DISCUSSION...
Issued at 156 PM EDT Sun Jun 21 2020

AVIATION...

Moisture streaming into southeast Michigan under southwest winds
during peak heating will increase instability and bring potential
for rain and thunderstorms this afternoon. This activity will be
between 18-00Z with the main window for thunderstorms from 18-22Z.
Best potential for thunderstorms will be across FNT and PTK with
some lingering cloud cover over the southern terminals possibly
limiting greater instability. So will maintain tempo -TSRA for
FNT/PTK and expect any showers and thunderstorms that impact
terminals would bring a reduction to MVFR CIGS and VSBYS. Largely
dry conditions with lingering high clouds later this evening into the
overnight before another wave tomorrow morning brings the next
chance at rain showers.

For DTW...Lower probability for a thunderstorm to impact DTW today
with the higher chances for thunderstorms across metro airspace just
to the north and west of the terminal. Main time window for any
potential thunderstorms is between 18-22Z. Any diurnal cumulus that
can develop or any shower/thunderstorm activity that moves over the
airspace would be below 5,000 ft.

DTW THRESHOLD PROBABILITIES...

* Low to moderate for -TSRA at DTW this afternoon.

* Moderate for ceilings aob 5000ft this afternoon.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...DG
MARINE.......TF
HYDROLOGY....DG
AVIATION.....DG

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 21, 2:38 PM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
338 PM EDT Sun Jun 21 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-220900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
338 PM EDT Sun Jun 21 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms into this evening as a weak
frontal boundary pushes across the region. Severe weather is not
expected, but brief heavy downpours and localized wind gusts to 30
mph will be possible. Storm motion will be northeast around 20 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday through Tuesday as an
upper level low becomes increasingly organized over the Upper Great
Lakes. No severe weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-220900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
338 PM EDT Sun Jun 21 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms into this evening as a weak
frontal boundary pushes across the region. Severe weather is not
expected, but brief heavy downpours and localized wind gusts to 25
knots will be possible. Storm motion will be northeast around 15
knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday through Tuesday as an
upper level low becomes increasingly organized over the Upper Great
Lakes. No severe weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

In the hours before

Special weather statement, Jun 21, 2:25 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
325 PM EDT Sun Jun 21 2020

MIZ068-212030-
Livingston-
325 PM EDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LIVINGSTON COUNTY...

At 325 PM EDT, a strong thunderstorm was located near Gregory, or 8
miles south of Fowlerville, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Fowlerville around 340 PM EDT.
  Howell around 355 PM EDT.
  Oak Grove around 405 PM EDT.
  Brighton around 410 PM EDT.

Other locations impacted by this storm include Parkers Corners,
Chilson, Plainfield and Deerfield Township.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4277 8384 4257 8374 4242 8414 4262 8414
TIME...MOT...LOC 1925Z 239DEG 16KT 4254 8408

SC
Special weather statement, Jun 21, 3:17 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
417 PM EDT Sun Jun 21 2020

MIZ061-068-069-212115-
Livingston-Genesee-Oakland-
417 PM EDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OAKLAND...
SOUTHEASTERN GENESEE AND NORTHEASTERN LIVINGSTON COUNTIES...

At 416 PM EDT, a strong thunderstorm was located over Holly, moving
northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Holly around 425 PM EDT.
  Goodrich around 450 PM EDT.
  Ortonville around 500 PM EDT.

Other locations impacted by this storm include Holly State Recreation
Area, Davisburg and Rose Center.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4285 8374 4295 8346 4288 8345 4288 8337
      4275 8328 4265 8375
TIME...MOT...LOC 2016Z 243DEG 15KT 4278 8367

SC

The radar

The Detroit radar (KDTX), 19 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oakland

When
June 21, 3:28 PM EST
Where
Oakland County, 2.07 mi N of Holly
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.830, -83.620

Numerous large trees were reported down on the north side of Holly. One of the trees fell onto a pickup truck.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901006.